Colorado, 2022

Flash Flood and Flood in Colorado, September 30, 2022

September 30, 2022 · NWS GJT · 2 events in 1 county or zone

A cold front progressed across western Colorado. The lift provided by the front, in addition to moderate instability and ample moisture, fueled some stronger showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front progressed across western Colorado. The lift provided by the front, in addition to moderate instability and ample moisture, fueled some stronger showers and thunderstorms across the area. This led to minor street flooding and flash flooding across portions of Mesa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 2:30 PM MST, 30 minutes earlier.

Area forecast discussion, Sep 30, 2:30 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
330 PM MDT Fri Sep 30 2022

.SHORT TERM...(Tonight through Saturday night)
Issued at 328 PM MDT Fri Sep 30 2022

Satellite imagery shows the surface low descending into southeastern
Idaho while the mid to upper level low is more to the east along the
Idaho-Wyoming border with a jetstreak along the western to
southwestern flank. This suggests the low may continue to track
farther south than projected over northeastern Utah-northwestern
Colorado before swinging back to the north over western Wyoming into
Montana Saturday afternoon and Sunday. Models are generally in good
agreement, but keep the upper level low more vertically stacked with
the low tracking more to the north over southwestern Wyoming before
swinging north. Radar shows a line of stronger thunderstorms ahead
of the frontal boundary extending from the Tavaputs southwest into
southern Utah. This agrees with the low tracking farther south
pushing the stronger thunderstorms down along and south of the I-70
corridor. These storms will track west to east across the region
through the afternoon and this evening with more stratified showers
behind the front due to the deep moisture in the area and the left
exit region of the jetstreak coming overhead. Showers will diminish
overnight with a few continuing into Saturday morning in the
mountains. Look for convection to start picking up again before noon
as a shortwave rotates around the low. These showers and
thunderstorms will be more average Saturday compared to the storms
today as the jetstreak swings under the low and the low begins
moving to the north towards Montana. This being said, areas of heavy
rain is still possible, especially with training storms. As the
right entrance region of the jet moves overhead supporting
convection, shower activity will continue overnight into Sunday
morning mostly south of the I-70 corridor.

.LONG TERM...(Sunday through Friday)
Issued at 328 PM MDT Fri Sep 30 2022

The closed low will continue to lift further north on Sunday as its
center settles over northeast Wyoming/south-central Montana.
Anomalously high PWATs will prevail across the region and, with
continued mid and upper level support, numerous to widespread shower
and thunderstorm activity is expected throughout the day.
Sunday night and into Monday remains active as the base of the upper
level trough swings across the Western Slope while the closed low
separates as it lifts further to the northeast. Given the cooler
airmass overhead, light snow will continue to fall over the higher
mountain peaks in showers, though the passes will not be impacted.
Lower heights will linger overhead into Tuesday morning as a
secondary vort max is carved out across southwest Colorado. PWATs
will begin to trend down and return to near normal levels for early
October, though isolated pockets at or around 125% of normal will
linger down south. As a result we can expect less convection across
the region on Saturday with the bulk of activity confined to areas
along the Continental Divide, most notably over the San Juans. The
loss of upper level support late Tuesday will see showers come to an
end overnight, though an isolated shower or two cannot be ruled out
down south.

Midweek things get fuzzy but also stay interesting as a ridge of
high pressure begins to build over the western CONUS while
subtropical moisture from decaying tropical system Orlene advects
northward across the Desert Southwest. A broad upper level trough
will also begin to dig into the Great Lakes/Midwest states. For now
our area will remain in the middle of these synoptic features
through the end of the week, though there is some indication that
the aforementioned subtropical moisture will be pulled into our far
southern zones as early as Thursday evening/Friday.
Regardless, residual moisture from earlier in the week will be slow
to erode and we can still expect daily orographically driven showers
and storms along the Divide each afternoon through the end of the
period.

Below normal high temperatures will prevail from Sunday onwards into
midweek as the cooler airmass settles overhead in the wake of the
trough. Values will rebound back to near or slightly above normal
across the north later in the period while cooler readings persist
down south in response to continued clouds and showers.
Localized subfreezing temperatures are possible across the northern
valleys beginning Monday night and continuing into the midweek point
once the system departs. Guidance stubbornly keeps values right at
freezing for areas such as Craig and Meeker but, as noted
previously, this remains highly dependent on cloud cover.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1104 AM MDT Fri Sep 30 2022

Showers and embedded thunderstorms continue early this afternoon
as a storm system continues to dig into central Colorado. This
activity is expected to expand in coverage and intensity today as
the system drives a cold front to the southern borders of UT and
CO late in the day. Therefore, there is a high likelihood that
most TAF sites will see at least a period of rain and potentially
several prolonged periods. Some stronger cells may briefly lower
sites to MVFR or even IFR CIGS/VIS. In addition to rainfall,
strong wind potential also exists with gusts to 50 knots possible
from the most robust cells. Deepening moisture is likely to lower
ceilings below ILS breakpoints for KRIL, KEGE and KASE during much
of the period. Showers and embedded storms will linger into
Saturday as the cold front continues to move across the area.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...DB
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Sep 30, 2:58 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
358 AM MDT Fri Sep 30 2022

COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
358 AM MDT Fri Sep 30 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected today with the
potential for isolated severe storms capable of generating winds
in excess 50 knots. In addition, cooling temperatures will bring
light snow accumulations above 11,000 feet with snow down to
pass level by early Saturday morning. Snow is not expected to
accumulate on roadways and therefore, impacts will be minimal.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms with mountain snow showers over the peaks
are will continue through the weekend and into Monday, becoming
less widespread during the remainder of the week. Accumulating
snow is expected to remain above pass level. Freezing temperatures
in the lower elevations become possible across portions of
northwest Colorado beginning Tuesday morning and are likely to
continue through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 30, 2:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT FRI SEP 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             3 NW GRAND CO ARPT      38.52N 109.48W
09/30/2022  M0.50 INCH       GRAND              UT   PUBLIC

&&
Special weather statement, Sep 30, 2:21 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
321 PM MDT Fri Sep 30 2022

COZ003-006-007-009-017-302145-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-
321 PM MDT Fri Sep 30 2022

...A strong thunderstorm will impact portions of north central Mesa
County through 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grand Junction, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grand Junction around 330 PM MDT.

Other locations in the path of this storm include Palisade.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 24 and 48.
 U.S. Highway 50 in Colorado between mile markers 32 and 43.
 Colorado 141 between mile markers 152 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3899 10869 3912 10869 3919 10829 3895 10832
TIME...MOT...LOC 2121Z 264DEG 18KT 3904 10859

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TGR
Local storm report, Sep 30, 2:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
324 PM MDT FRI SEP 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             3 SSE REDLANDS          39.04N 108.63W
09/30/2022  M0.25 INCH       MESA               CO   TRAINED SPOTTER

            COUPLE INCHES OF PEA-SIZED HAIL ACCUMULATION
            ON THE GROUND.

&&
Local storm report, Sep 30, 2:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
338 PM MDT FRI SEP 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 W MOAB                38.58N 109.57W
09/30/2022  E0.20 INCH       GRAND              UT   TRAINED SPOTTER

&&
Special weather statement, Sep 30, 2:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
348 PM MDT Fri Sep 30 2022

UTZ028-029-302230-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
348 PM MDT Fri Sep 30 2022

...A few thunderstorm are impacting portions of northeastern San
Juan County through 430 PM MDT...

At 346 PM MDT, Doppler radar was tracking some thunderstorms about
12 miles southwest of La Sal, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  La Sal.

This includes U.S. Highway 191 in Utah between mile markers 87 and
108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3804 10945 3821 10959 3845 10936 3818 10910
TIME...MOT...LOC 2146Z 236DEG 16KT 3818 10944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Sep 30, 2:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
349 PM MDT Fri Sep 30 2022

COZ003-006-007-009-302215-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-Grand Valley CO-
349 PM MDT Fri Sep 30 2022

...A strong thunderstorm will impact portions of north central Mesa
County through 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palisade, or 12 miles east of Grand Junction, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Mesa
County, including the following locations... Clifton, Cameo,
Fruitvale and Orchard Mesa.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 31 and 51.
 Colorado 65 between mile markers 58 and 61.
 Colorado 141 between mile markers 157 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3901 10847 3910 10857 3931 10833 3904 10813
TIME...MOT...LOC 2149Z 237DEG 39KT 3915 10835

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MS

The radar

The Grand Junction radar (KGJX), 28 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Mesa

When
September 30, 3:00 PM MST
Where
Mesa County, 0.78 mi ESE of Grand Jct to 0.65 mi ESE of Grand Jct
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.076, -108.536

Minor street flooding several inches deep occurred across portions of central Grand Junction as a result of heavy rain from thunderstorms. The water drained out shortly later.

Flash Flood, Mesa

When
September 30, 3:20 PM MST
Where
Mesa County, 2 mi S of Cameo to 1.88 mi S of Cameo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
39.121, -108.321

Flash flooding occurred on the lower portion of the Palisade Plunge trail in Mesa County as a result of heavy rain from thunderstorms.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051498, 1051500.